Louisiana, 2023

Tornadoes and Flash Flooding in Louisiana, January 2 to 3, 2023

January 2 to 3, 2023 · NWS SHV · 32 events in 11 counties and zones

A vigorous upper level trough traversed east through the Desert Southwest and into the Southern Rockies January 1st, before ejecting northeast across the Texas/Oklahoma Panhandles into Western Kansas on the 2nd. In advance of this trough, rich low level moisture quickly spread northward from the Gulf of Mexico across East Texas, North Louisiana, and Southern Arkansas, along a strong southerly…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.1 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level trough traversed east through the Desert Southwest and into the Southern Rockies January 1st, before ejecting northeast across the Texas/Oklahoma Panhandles into Western Kansas on the 2nd. In advance of this trough, rich low level moisture quickly spread northward from the Gulf of Mexico across East Texas, North Louisiana, and Southern Arkansas, along a strong southerly low level jet that developed ahead of a deepening surface low over Southeast Colorado and Western Kansas. With the trough taking on a more negative tilt as it ejected northeast across the Panhandle region, a dryline mixed east to the I-35 corridor of North-central Texas by early evening, and into East Texas and Eastern Oklahoma during the evening and overnight hours. Large scale forcing increased well ahead of the approaching upper trough across the expanding moist sector from the late morning through the afternoon and evening hours of the 2nd, with scattered to numerous showers and thunderstorms developing across portions of Deep East Texas, North Louisiana, and Southern Arkansas. Increasing instability due to diurnal heating within a strongly sheared and moist air mass resulted in the gradual development of strong to severe thunderstorms across these areas, with locally heavy rain falling over areas where the storms moved repeatedly over the same areas. Rainfall amounts ranged from 1-3 inches across much of North Louisiana, with isolated higher totals of 5-6+ inches observed Eastern Bienville, much of Jackson, Western Ouachita, and Eastern Union Parishes. This resulted in areas of flash flooding across portions of North Louisiana from the mid-afternoon through the early morning hours on the 3rd, with sporadic reports of damaging winds and isolated tornadoes across the region as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 2, 2:49 PM CST, 22 minutes earlier.

Area forecast discussion, Jan 2, 2:49 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
249 PM CST Mon Jan 2 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 214 PM CST Mon Jan 2 2023

Will be brief as Tornado Watch #1 is currently in effect or the
northwest 2/3rds of our region through 9 pm this evening.
Sufficient low level/deep layer directional and speed shear is
in place for the development of multi-cellular and discrete
mesocyclones through the remainder of the afternoon hours and
into the mid to late evening. Beyond the mid to late evening
hours, believe we will see storms trying to become more linear as
low level flow begins to veer more and becomes uni-directional.
This would likely result in more of a wind threat the later into
the evening and overnight this severe weather threat drags out.
Also of concern is the late night excessive heavy rainfall threat
which will continue to be monitored as well. Needless to say, did
not touch the Flash Flood Watch that remains in effect until 12z
Tue morning and may need to be extended through the mid to late
morning hours across our eastern third given the fact that the
frontal boundary will slow its eastward progression once it moves
into NW LA by 12z Tue.

Did not stray far from NBM temps through the short term.

13

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 214 PM CST Mon Jan 2 2023

Beyond Tue Night, deep upper low across the Northern Plains with
the Middle Red River Valley into the Lower Miss Valley under the
influence of the base of the trough to our north. Despite the
dynamics across our region, our moisture profile will tend to
scour out, thus the forecast will remain dry through the remainder
of the work week. A rather flat ridge upstream of the base of the
trough across our region will migrate eastward by Friday with
west southwest flow aloft beginning to increase from the Tx Hill
Country by this weekend. There will be enough forcing with this
increased southwesterly flow aloft to support chance pops this
weekend. Given the strongly positive tilt to the upstream trough
and the lack of significant low level return, strong to severe
storms does not appear likely this weekend. In fact, left any
mention of thunderstorms out of the forecast for now but this will
continue to be monitored as the event nears. Stayed close to NBM
temps through the extended.

13

&&

.AVIATION...
(12Z TAFS)
Issued at 608 AM CST Mon Jan 2 2023

Deteriorating flight conditions as we go through the remainder of
the afternoon, through the evening and overnight hours. Needless
to say, expect of plethora of cloud heights, VSBYS and wind shifts
with in and out convection through the TAF period. Did try to show
improving conditions weather and ceiling wise across our west and
northwest terminal locations beyond 03/12z along with a
predominant wind shift.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  73  47  64 /  90  20   0   0
MLU  65  75  50  66 /  90  70  10   0
DEQ  53  68  39  59 /  90   0   0   0
TXK  59  70  44  60 /  90  10   0   0
ELD  61  73  45  62 / 100  30   0   0
TYR  56  69  44  63 /  70   0   0   0
GGG  58  70  45  63 /  80  10   0   0
LFK  63  73  48  67 /  80  40   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for ARZ050-051-059>061-070>073.

LA...Flood Watch through late tonight for LAZ001>006-010>014-017>022.

OK...None.
TX...Flood Watch through late tonight for TXZ097-112-126-138-151>153-
     165>167.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...13
Hazardous weather outlook, Jan 2, 12:18 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1218 PM CST Mon Jan 2 2023

OKZ077-TXZ096-108>111-124-125-136-137-149-150-031200-
McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-
Gregg-Cherokee-Rusk-
1218 PM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for southeast Oklahoma and
northeast Texas.

.DAY ONE...This afternoon and tonight.

Multiple rounds of thunderstorms are expected this afternoon and into
the overnight hours. Some of these storms could be severe, especially
from late this afternoon into early Tuesday morning. Tornadoes,
damaging winds, and large hail will be possible. Thunderstorms are
expected to develop as discrete supercells and eventually congeal
into a linear complex. Given the strongly sheared environment, a few
of these tornadoes could be strong. Heavy rain and isolated flash
flooding may also become a concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and into
early Tuesday morning.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126-
138-151>153-165>167-031200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Bowie-Cass-Marion-Harrison-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1218 PM CST Mon Jan 2 2023

...FLOOD WATCH IN EFFECT THROUGH 6 AM CST TUESDAY MORNING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Multiple rounds of thunderstorms are expected this afternoon and into
the overnight hours. Some of these storms could be severe, especially
from late this afternoon into early Tuesday morning. Tornadoes,
damaging winds, and large hail will be possible. Thunderstorms are
expected to develop as discrete supercells and eventually congeal
into a linear complex. Given the strongly sheared environment, a few
of these tornadoes could be strong. Heavy rain and isolated flash
flooding may also become a concern where training thunderstorms
occur. In these areas, widespread 1 to 2 inches of rainfall is
expected, with locally higher amounts of 3 inches or more. Therefore,
a Flood Watch is in effect through Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lingering showers and thunders will be possible in our eastern zones
as the line exits the region. A few of these may be strong to
severe. Once this line leaves the area in the late morning hours, no
additional hazardous weather threat is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon through
Tuesday morning.

09

In the hours before

Local storm report, Jan 2, 1:16 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
116 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TSTM WND DMG     3 WSW NORPHLET          33.30N 92.71W
01/02/2023                   UNION              AR   TRAINED SPOTTER

            TREES DOWN AND SOME STRUCTURAL DAMAGE
            REPORTED BY A TRAINED SPOTTER ALONG MURPHY
            LOOP ROAD. POSSIBLE TORNADO. TIME ESTIMATED
            BY RADAR.

&&

BB
Special weather statement, Jan 2, 3:09 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
309 PM CST Mon Jan 2 2023

ARZ050-051-060-022145-
Howard AR-Hempstead AR-Sevier AR-
309 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of north central
Hempstead, east central Sevier and southeastern Howard Counties
through 345 PM CST...

At 309 PM CST, Doppler radar was tracking a strong thunderstorm near
Mineral Springs, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nashville, Mineral Springs, Corinth, Center Point, Muddy Fork and
Silver Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CST for southwestern
Arkansas.

&&

LAT...LON 3401 9382 3401 9375 3399 9372 3379 9397
      3393 9412 3418 9387 3418 9382
TIME...MOT...LOC 2109Z 223DEG 33KT 3393 9399

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19

The radar

The Ft Polk radar (KPOE), 82 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 12 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.

Tornado, Sabine

When
January 2, 3:11 PM CST to 3:19 PM CST
Where
Sabine County, 2.16 mi NNW of Boleyn to 4.34 mi E of Pleasant Hill
Rating
EF1
Path length
5.2 mi
Path width
70 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
31.750, -93.481

An EF-1 tornado with estimated maximum winds near 90 mph touched down near Terrell Road and Emanuel Church Road after it was initially spotted off of Little Egypt Road. There, it ripped some metal panels off of a home, flipped a swing set, and uprooted several trees. As the tornado continued on, it intermittently touched down several times, uprooting and snapping trees as it crossed Boline Road. At this location, it also damaged a small metal outbuilding. The tornado continued on to uprooted trees and down branches as it crossed Scourgout Road before lifting after crossing Thyra Johnson Road.

Tornado, Red River

When
January 2, 3:43 PM CST to 3:44 PM CST
Where
Red River County, 3.48 mi WSW of Martin to 3.32 mi WSW of Martin
Rating
EF0
Path length
0.31 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.058, -93.273

An EF-0 tornado with estimated maximum winds near 70 mph briefly touched down near Ashland Road several miles northeast of the Edgefield community, where it downed large branches and peeled the shingles off of a roof of a gazebo. After crossing Ashland Road, the tornado peeled a metal covering off of a porch of a double-wide manufactured home and damaged the skirting around the home before it lifted.

Flash Flood, Sabine

When
January 2, 4:00 PM CST to 8:00 PM CST
Where
Sabine County, 1.14 mi NNW of Union Spgs to 1.08 mi NNW of Union Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.845, -93.808

A culvert was washed out along Coker Worsham Road northwest of Converse.

Flash Flood, Sabine

When
January 2, 4:30 PM CST to 8:00 PM CST
Where
Sabine County, 0.61 mi NNW of Converse to 0.22 mi NE of Converse
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.788, -93.703

High water covered multiple roads in Converse.

Flash Flood, Natchitoches

When
January 2, 4:35 PM CST to 7:45 PM CST
Where
Natchitoches County, 1.07 mi SE of Campti to 2.21 mi SE of Campti
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.887, -93.110

High water covered Highway 71 near Campti.

Tornado, Jackson

When
January 2, 4:46 PM CST to 5:09 PM CST
Where
Jackson County, 0.31 mi WNW of Wyatt to 1.84 mi SW of Vernon
Rating
EF2
Path length
14.76 mi
Path width
1,928 yd
Injuries
3 direct, 0 indirect
Property damage
$850,000
Reported by
NWS Storm Survey
Coordinates
32.172, -92.705

An EF-2 tornado with estimated maximum winds near 120 mph touched down just north of the Jackson/Winn Parish line along Highway 167 and moved northeast across Firetower Section Road and Highway 147/Walker Road, where numerous trees were snapped. On Walker Road, the tornado caused roof damage to a chicken house and some manufactured homes. The most significant damage on Walker Road occurred just north of its intersection with Whitman Road where a single-wide manufactured home, which was anchored into the ground, was flipped and rolled off of its foundation, destroying most of its roof and walls, but leaving the undercarriage attached. The tornado snapped and uprooted more trees and broke a wooden electrical pole as it crossed Rome Road, Highway 4, and Strain Allen Road. On Strain Allen Road, a very large hardwood tree was snapped and a home suffered the partial loss of its metal roof. More broken limbs and snapped trunks were observed as the tornado crossed Halfway Creek and travelled north-northeast along Kelley Road. The most significant damage along the entire tornado track occurred as it crossed Highway 811/Gladway Road near its intersection with Kelley Road. Here, a brick single-family home lost most of its roof. This caused the partial failure of the walls of the garage of the home, but the majority of the home remained standing and intact. A metal garage building on this property suffered a complete loss of its walls, but most of its roof and the metal frame poles remained standing. About 150 yards to the northwest, another brick single-family home suffered almost a total loss of its roof covering. The damage in this area was rated as EF-2 based mainly on the roof loss to the two homes. On the north side of Gladway Road, a double-wide manufactured home suffered the loss of most of its roof, but the walls remained standing. An attached carport on another single-family brick residence was destroyed as the tornado continued north of Gladway Road and west of Kelley Road. This tornado continued to snap numerous trees on Kelley Road as it continued northward crossing Slash Pine Road and again crossing Kelley Road and Parish Barn Road. More tree damage was observed along Lucy-Leonard Road and Highway 155. Two brick single-family homes on Highway 155 just west of Sugar Creek suffered some loss of shingles from the roof. The tornado began to weaken rapidly and caused more minor roof damage to a single-family home and snapped some large tree branches along Stonewall Road before finally lifting. Three minor injuries were reported from this tornado, but their exact locations were not available to the survey team.

Flash Flood, Red River

When
January 2, 4:49 PM CST to 7:45 PM CST
Where
Red River County, 0.63 mi NNW of Coushatta to 1.14 mi N of Springville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.029, -93.353

High water covered East Carroll Street in Coushatta. Other roads in town were covered in high water as well.

Flash Flood, Red River

When
January 2, 5:15 PM CST to 8:00 PM CST
Where
Red River County, 0.59 mi E of Springville to 0.89 mi NNE of Coushatta Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.020, -93.320

High water covered portions of Highway 71 and Highway 480 southeast of Coushatta.

Thunderstorm Wind, Ouachita

When
January 2, 5:55 PM CST
Where
Ouachita County, 0.71 mi ENE of Folksville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.525, -92.309

One tree was blown down along Pine Grove Drive. Another nearby tree was also downed along Highway 80.

Flash Flood, Jackson

When
January 2, 6:00 PM CST to 8:15 PM CST
Where
Jackson County, 0.75 mi SW of Hodge to 1.04 mi S of Hodge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.273, -92.730

High water covered multiple roads in Hodge.

Flash Flood, Jackson

When
January 2, 6:13 PM CST to 8:15 PM CST
Where
Jackson County, 1.89 mi WNW of Weston to 1.75 mi WNW of Weston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.262, -92.629

High water covered portions of Gladway Road.

Tornado, Union

When
January 2, 6:19 PM CST to 6:25 PM CST
Where
Union County, 2.49 mi WNW of Upco to 1.46 mi E of Haile
Rating
EF2
Path length
3.94 mi
Path width
900 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
32.784, -92.169

An EF-2 tornado with estimated maximum winds near 130 mph touched down west-southwest of the Haile community, crossing Ford and Arkansas Roads in a very rural area where hardwood and softwood trees were were snapped and uprooted. The tornado continued on to the east-northeast, producing mostly tree damage as it crossed Cypress Road and Albert Barr Road. In addition, falling trees downed many power lines in this area as it moved to the northeast for two to three miles. The most significant damage occurred a little farther to the northeast as the tornado crossed Wheeler Road. At this location, there were a few collapsed electrical transmission towers which were rated as high-end EF-2 damage with estimated 130 mph winds. From here, the last few miles of the tornado tracked closer to the Haile community, crossing Highway 143, Jordan Taunton Road, Sunset Road, Haile Baptist Church Road, and Jessie Guinn Road. In these areas, the damage was again confined to mainly snapped and uprooted trees, with several homes and outbuildings heavily damaged, but mainly due to downed trees. The tornado was unique in a few ways. First, the path width was up to a half a mile in the latter portion of the track, which is very wide for a tornado which was mostly weak throughout a majority of its path. Secondly, the collapsing of the large electrical transmission towers garnered a rating up to 130 mph, but there were no other surveyed damage indicators which warranted an EF-2 rating. The survey team believes there could be other significant damage indicators near the downed transmission towers, although potentially live downed high voltage lines in the vicinity of the towers did not allow the survey team to survey in close proximity.

Thunderstorm Wind, Union

When
January 2, 6:24 PM CST
Where
Union County, 1.46 mi S of Dean
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.879, -92.150

A tree was blown down on Alabama-Landing Road.

Hail, Ouachita

When
January 2, 7:05 PM CST
Where
Ouachita County, 2.83 mi SSW of Cheniere
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.461, -92.294

Quarter size hail fell southwest of Monroe.

Flash Flood, Ouachita

When
January 2, 7:12 PM CST to 8:45 PM CST
Where
Ouachita County, 1.06 mi ESE of Calhoun to 1.08 mi ESE of Calhoun
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.512, -92.354

High water covered the intersection of Highway 80 and Calhoun Cutoff Road in Calhoun.

Thunderstorm Wind, Bossier

When
January 2, 7:40 PM CST
Where
Bossier County, 1.11 mi W of Sligo
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.447, -93.599

Trees were downed along Sligo Road.

Thunderstorm Wind, Bossier

When
January 2, 7:50 PM CST
Where
Bossier County, 3.64 mi NE of Magenta
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.410, -93.539

A tree was blown down on Highway 527.

Thunderstorm Wind, Bossier

When
January 2, 7:50 PM CST
Where
Bossier County, 1.91 mi WSW of Fillmore
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.558, -93.549

A tree was blown down onto a power line near the Eastwood community.

Thunderstorm Wind, Bossier

When
January 2, 7:50 PM CST
Where
Bossier County, 3.6 mi SE of Sligo
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.410, -93.540

A pergola was lifted and relocated about 50 feet from its original location.

Flash Flood, Ouachita

When
January 2, 8:00 PM CST to 10:30 PM CST
Where
Ouachita County, 0.75 mi SW of Brownsville to 1.07 mi SW of Brownsville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.473, -92.160

High water covered Hinton Road in the Brownsville-Bawcomville community.

Flash Flood, De Soto

When
January 2, 8:15 PM CST to January 3, 1:00 AM CST
Where
De Soto County, 1.88 mi WSW of Frierson to 1.86 mi S of Frierson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.242, -93.731

High water covered Red Bluff Road east of I-49.

Thunderstorm Wind, Claiborne

When
January 2, 8:15 PM CST
Where
Claiborne County, 2.18 mi ESE of Oaks
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.906, -93.086

A tree was blown down on Pinehill Spur Road near Highway 79.

Thunderstorm Wind, Webster

When
January 2, 8:20 PM CST
Where
Webster County, 1.16 mi ESE of Heflin
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.444, -93.251

A tree was blown down just southeast of Heflin near the Bienville Parish line.

Thunderstorm Wind, Union

When
January 2, 8:27 PM CST
Where
Union County, 3.25 mi NW of Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.013, -92.719

A power line was down on East 4th Street in Junction City.

Flash Flood, Bossier

When
January 2, 9:06 PM CST to January 3, 1:00 AM CST
Where
Bossier County, 0.72 mi S of Honore to 0.99 mi SSE of Honore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.560, -93.728

High water covered the intersection of I-220 and Benton Road.

Flash Flood, Bossier

When
January 2, 9:24 PM CST to January 3, 3:00 AM CST
Where
Bossier County, 3.7 mi NNW of Hughes to 3.8 mi NNW of Hughes
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.825, -93.754

High water covered portions of Old Plain Dealing Road.

Flash Flood, Bossier

When
January 2, 9:29 PM CST to January 3, 3:00 AM CST
Where
Bossier County, 1 mi WNW of Benton to 0.48 mi NNE of Benton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.705, -93.746

Water entered a home in Benton. Roads were also covered in high water.

Flash Flood, Caddo

When
January 2, 10:00 PM CST to January 3, 12:15 AM CST
Where
Caddo County, 1.23 mi ENE of (Shv)shreveport Rgnl to 1.22 mi ENE of (Shv)shreveport Rgnl
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.457, -93.811

Cars were stranded in high water at the intersection of Hollywood Ave. and Kennedy Drive near the Shreveport Regional Airport.

Flash Flood, Caddo

When
January 2, 10:06 PM CST to January 3, 12:15 AM CST
Where
Caddo County, 1.16 mi NE of Nichols to 1.31 mi ESE of La Rosen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.461, -93.855

Four vehicles were stranded in high water at various locations throughout the city of Shreveport.

Thunderstorm Wind, Caddo

When
January 3, 4:11 AM CST
Where
Caddo County, 1.01 mi NE of Shreveport
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.491, -93.738

A large tree was uprooted across the 500 block of College street, falling across multiple power lines and a vehicle.

Thunderstorm Wind, Caddo

When
January 3, 4:21 AM CST
Where
Caddo County, 0.38 mi NNE of Robson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.375, -93.647

The roof of a warehouse was damaged. Nearby trailers were also blown over.

Thunderstorm Wind, Bossier

When
January 3, 4:25 AM CST
Where
Bossier County, 0.91 mi NW of Elm Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.359, -93.561

A few trees and power lines were downed in Elm Grove. A barn was also displaced.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyThe tornado archive for Louisiana, 2023Warnings in Louisiana, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1064122, 1064124, 1064102, 1064103, 1064037, 1064054, 1064097, 1064105, 1064099, 1064108, 1064110, 1064234, 1064112, 1064114, 1064116, 1064126, 1064127, 1064128, 1064129, 1064131, 1064215, 1064226, 1064132, 1064135, 1064136, 1064219, 1064137, 1064213, 1064214, 1064216, 1064217, 1064218.